Channels
× Select City
×
×
×
News

11 in one day: Police issue warning after rash of overdoses in DTES

D8d194f40cb13417f79d4d8daee34fdb?s=96&d=mm&r=g
DH Vancouver Staff Nov 15, 2016 1:03 am 2,755

Police and health care providers are warning local drug users after 11 non-fatal overdoses were reported in Vancouver’s Downtown Eastside on Monday.

‎The specific cause of the overdoses has yet to be determined, but in a release, the VPD confirmed that they may have been the result of the consumption of fentanyl.

Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose.

BC’s battle with the drug was highlighted earlier this year after a new report from the BC Coroners Service showed a 211% spike in fentanyl-related drug overdose deaths in the province. The report showed that from January to August 2016, there were 302 drug overdoses involving fentanyl, compared to just 97 in the same time period last year.

See also

VPD has said the drug suspected of causing the overdoses appears purple in colour. They warn the early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold, clammy skin, and trouble with walking or talking.

VPD advises that if any of these signs are observed in someone who is believed to have taken illicit drugs, you should call 9-1-1 immediately.

Drug users are advised to never inject, snort, or swallow drugs alone, and to call 9-1-1 immediately if overdose symptoms start.


D8d194f40cb13417f79d4d8daee34fdb?s=96&d=mm&r=g
DH Vancouver Staff
Daily Hive is the evolution of Vancity Buzz, established in 2008.

© 2018 Buzz Connected Media Inc.